Indiana, 2008Flooding in Indiana, May 9 to 25, 2008
May 9 to 25, 2008 · NWS PAH · 2 events in 2 counties and zones
Minor flooding of the White River occurred. Several cold fronts moved across the region through mid-month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor flooding of the White River occurred. Several cold fronts moved across the region through mid-month. Each front brought scattered storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 1:58 PM EST, 18 hours 2 minutes earlier.
Area forecast discussion, May 8, 1:58 PM EST, 18 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
158 PM CDT THU MAY 8 2008
.DISCUSSION...
TYPICALLY ACTIVE SPRING TIME PATTERN WILL CONTINUE THROUGH NEXT
WEEK. RATHER FLAT ZONAL FLOW THROUGH THE WEEKEND WILL TRANSITION TO
A HIGHLY AMPLIFIED WESTERN RIDGE/EASTERN TROUGH PATTERN LATER NEXT
WEEK. THROUGH THE WEEKEND...A SERIES OF LOW AMPLITUDE 500 MB
SHORTWAVES WILL MOVE EAST ACROSS THE MID/UPPER MISSISSIPPI VALLEY.
THE FIRST IN THE SERIES OF SHORTWAVES WAS CROSSING OUR REGION THIS
AFTERNOON. A WEAK COLD FRONTAL BOUNDARY EXTENDED FROM THE LOWER
WABASH VALLEY...SOUTHWEST ACROSS THE OZARK FOOTHILLS OF SE MISSOURI
EARLY THIS AFTERNOON. AS THE MID LEVEL SHORTWAVE OUTRUNS THIS FRONT
THIS EVENING...LITTLE IN THE WAY OF PRECIPITATION IS EXPECTED TO
ACCOMPANY THE FRONT. EXTENSIVE BREAKS IN THE CLOUD COVER WILL FAVOR
SOME INSTABILITY SHOWERS AND ISOLATED THUNDER UNTIL NOCTURNAL
COOLING/STABILIZATION OCCURS AFTER 00Z.
THE WEAK FRONT WILL BECOME NEARLY STATIONARY OR RETURN SLOWLY NORTH
ACROSS TENNESSEE ON FRIDAY. AT 850 MB...AN EAST TO WEST ORIENTED
TROUGH WILL EXTEND FROM CENTRAL ILLINOIS ACROSS NRN MISSOURI.
SHOWERS AND SCATTERED STORMS ARE LIKELY TO DEVELOP FRIDAY AS A WEAK
500 MB SHORTWAVE MOVES EAST THROUGH THE MID/UPPER MISSISSIPPI
VALLEY. RELATIVELY STABLE LOW LEVELS FOR THIS TIME OF YEAR WILL BE A
LIMITING FACTOR FOR CONVECTIVE DEVELOPMENT...ESPECIALLY WITH THE
SURFACE FRONT TO THE SOUTH OF KENTUCKY.
WEAK SURFACE HIGH PRESSURE WILL BUILD EAST ACROSS THE MID AND UPPER
MISSISSIPPI VALLEY LATE FRIDAY NIGHT AND EARLY SATURDAY...FOLLOWED
BY A SOMEWHAT STRONGER SYSTEM FOR SATURDAY NIGHT AND SUNDAY.
12Z GFS/00Z ECMWF ARE IN GENERAL AGREEMENT THAT A SURFACE LOW WILL
DEEPEN AS IT TRACKS NORTHEAST ACROSS THE MIDWEST SATURDAY NIGHT AND
SUNDAY. 12Z GFS ENSEMBLE MEAN REPRESENTS A GOOD CONSENSUS OF RECENT
MODEL RUNS. SURFACE LOW SHOULD TRACK ROUGHLY ALONG THE INTERSTATE 44
CORRIDOR TO KSTL AREA SATURDAY NIGHT. THE ASSOCIATED SURFACE COLD
FRONT WILL SWEEP EAST ACROSS SE MISSOURI SATURDAY EVENING...AND THE
LOWER OHIO VALLEY LATE AT NIGHT. GIVEN THE TIMING OF THE FRONTAL
PASSAGE DURING THE COOLER NIGHTTIME HOURS...INSTABILITY SHOULD BE A
LIMITING FACTOR FOR STORMS. THE STRENGTH OF THE LOW LEVEL JET DOES
NOT APPEAR SUFFICIENT TO OVERCOME THE EFFECTS OF NOCTURNAL
STABILIZATION. 09Z SREF MEAN INDICATES A STRONGLY VEERED 850
MB FLOW WEAKENING TO 20 KNOTS OR LESS OVERNIGHT. FAIRLY WIDESPREAD
COVERAGE OF SHOWERS/STORMS IS EXPECTED AS THE 500 MB SHORTWAVE DIGS
SOUTHEAST TOWARD THE OHIO VALLEY.
A MORE HIGHLY AMPLIFIED UPPER FLOW PATTERN IS EXPECTED EARLY NEXT
WEEK. DEEP LAYER RIDGE WILL CROSS THE FORECAST AREA
MONDAY...ACCOMPANIED BY SEASONABLY COOL AND DRY AIR.
A DEEP MID LEVEL TROUGH IS FORECAST TO DEVELOP OVER THE MISSISSIPPI
VALLEY BY THURSDAY...THEN POSSIBLY CLOSE OFF OVER THE EASTERN
STATES. TIMING AND LOCATION DIFFERENCES AT THIS TIME RANGE ARE STILL
FAIRLY LARGE. EVEN SO...A PRECIPITATION EVENT APPEARS LIKELY AS THE
DEEPENING TROUGH APPROACHES TUESDAY NIGHT AND WEDNESDAY. MODELS VARY
WITH THE SURFACE PRESSURE PATTERN. 12Z GFS ENSEMBLE MEAN LOOKS
REASONABLE IN TAKING A SURFACE LOW EAST ACROSS
MISSOURI/ILLINOIS/INDIANA WEDNESDAY AND WEDNESDAY NIGHT. THOUGH
MODEL DIFFERENCES ARE LARGE CONCERNING THE SURFACE PRESSURE
PATTERN...THE HIGHLY AMPLIFIED AND STRONG UPPER LEVEL FLOW SUGGESTS
AT LEAST A SLIGHT POTENTIAL FOR SEVERE WEATHER ALONG AND AHEAD OF
THE COLD FRONT WITH THIS SYSTEM.
&&
.AVIATION...
EXPECT MAINLY VFR TO MVFR CEILINGS FOR THE REMAINDER OF THE
AFTERNOON INTO EARLY TONIGHT AS SFC LOW MOVES EAST THROUGH WRN KY.
COULD BE A STRAY AFTERNOON THUNDERSTORM MOVING BY/NEAR ANY TAF SITE
BEFORE THE SYSTEM MOVES EAST OF THE REGION EARLY THIS EVENING. AFTER
THE LOW PASSES...MAY HAVE TO CONTEND WITH SOME LOW STRATUS
DEVELOPING LATER IN THE EVENING OR EARLY FRI MORNING BEFORE SUNRISE.
WINDS WILL SHIFT FROM SOUTH TO NORTH LATER THIS AFTERNOON...THEN DIE
OFF LATER TONIGHT. COULD RESULT IN PATCHY FOG...BUT THINK CLOUDS
WOULD PRECLUDE DENSE FOG DEVELOPMENT LATER TONIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC...MY
AVIATION...GM
Hazardous weather outlook, May 9, 4:17 AM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
417 AM CDT FRI MAY 9 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
417 AM CDT FRI MAY 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS GENERALLY WEST OF THE
MISSISSIPPI RIVER THIS MORNING ASSOCIATED WITH A WEAKENING
CONVECTIVE COMPLEX MOVING ACROSS SOUTHERN MISSOURI. A FEW SHOWERS
AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...ALTHOUGH NO
SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT IN
SOUTHERN MISSOURI AND THE EXTREME WEST TIP OF KENTUCKY. THE MAIN
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS ARE
EXPECTED TO DEVELOP...AS EARLY AS SATURDAY AFTERNOON ACROSS THE
FOOTHILLS OF THE OZARKS...IN ADVANCE OF A STRONG STORM SYSTEM
THAT WILL PUSH EAST OF THE REGION BY SUNDAY MORNING.
MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THE NEXT STORM
SYSTEM THAT WILL AFFECT THE REGION BEGINNING TUESDAY. NO SEVERE
WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY NIGHT.
Flood, Pike
- When
- May 9, 8:00 AM EST to May 24, 6:00 PM EST
- Where
- Pike County, 1.87 mi ENE of Bowman to 1.88 mi NNW of Petersburg
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 38.508, -87.317
Minor flooding of the White River occurred. At the Petersburg gage, the river crested at 22.31 feet on the 18th. Flood stage is 16 feet. Flooding affected many bottomlands. State Road 257 flooded. County Road 250 west from State Route 56 flooded and blocked vehicle access to Dodge City.
Flood, Gibson
- When
- May 9, 8:00 PM CST to May 25, 9:00 AM CST
- Where
- Gibson County, 1.2 mi ENE of Hazleton to 1.71 mi NNW of Hazleton
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 38.489, -87.511
Minor flooding of the White River occurred. At the Hazleton gage, the river crested at 22.40 feet on the 19th. Flood stage is 16 feet. Extensive flooding of bottomlands occurred. High water surrounded residents in river cabins. Oil fields and local roads flooded. High water affected residents in river cabins. Flood gates were installed at Hazleton. High water isolated Pottstown, a river cabin community.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in North Carolina, May 9, 2008$7.0 million · EF2 · 2 events
- Tornadoes in North Carolina, May 9, 2008$135,000 · EF2 · 4 events
- Hail and Damaging Wind in Texas, May 9, 2008$100,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Nebraska, May 9, 2008$54,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in North Carolina, May 9 to 10, 20081.75 in hail · 35 events
- Flooding in Indiana, May 9 to 25, 2008$40,000 · 4 events
- Hail and Damaging Winds in Texas, May 9, 2008$24,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Tennessee, May 9, 20081 in hail · 14 events
- High Wind in Montana, May 9, 2008$16,000 · 65 kt wind · 1 event
- Hail in West Virginia, May 9, 2008$5,000 · 1.75 in hail · 7 events
- Hail in Colorado, May 9, 20081.75 in hail · 6 events
- Hail in North Carolina, May 9, 20081.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99009, 99007.